Funnel Cloud, Jefferson
- When
- April 7, 12:06 AM CST
- Where
- Jefferson County, 3 mi NW of Minor
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Reported on Birmingport Road, moving towards Minor.
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 10:28 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1128 PM CDT THU APR 6 2006 .UPDATE... STUBBORN SURFACE HIGH SOUTHEAST OF THE AREA AND VERY DRY AIR JUST ABOVE THE SURFACE ARE PLAYING HAVOC WITH THE SURFACE DEW POINTS. DEW POINTS IN THE 40S ACROSS MUCH OF THE CWA LATE THIS EVENING. THE GOOD NEWS IS THAT LOW LEVEL JET WILL REALLY GET KICKING AND EXPECT SURFACE WINDS TO GRADUALLY INCREASE OVERNIGHT...NOT LETTING TEMPS FALL TOO FAR. ACTUALLY INCREASED LOWS NORTHWEST AND WEST CENTRAL. ALL OTHER SPOTS LOOK OK AT THIS TIME. WITH LOW LEVELS DRY AT THIS TIME...LOWERED RAIN CHANCES TO SLIGHT AND PUSHED THEM A BIT FARTHER NORTHWEST. ALL EYES ARE ON THE EXPECTED WEATHER FRIDAY AND FRIDAY NIGHT. LATEST 00Z RUNS STILL HAVE GOOD CONTINUITY. WILL ADJUST THE HAZARDOUS OUTLOOK MAP A BIT FARTHER NORTH WITH THE MAIN TORNADO THREAT. LOOKS LIKE THE TORNADO THREAT DECREASES AFTER MIDNIGHT A BIT AND SOME SOUTHERN AREAS MAY NOT EVEN SEE ANY STORMS TIL THEN. SCATTERED SEVERE CONVECTION EXPECTED TO DEVELOP BY MID AFTERNOON NORTH OF INTERSTATE 20...GENERALLY AFTER 3 PM. PLEASE LOOK AT THE HAZARDOUS WEATHER OUTLOOK THAT WILL BE UPDATE SHORTLY. && .PREV DISCUSSION... (ISSUED 302 PM CDT THU APR 6 2006) ..SEVERE WEATHER OUTBREAK WITH TORNADOES LIKELY FRIDAY AFTERNOON AND FRIDAY NIGHT... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) CONFIDENCE FOR A SEVERE WEATHER OUTBREAK WITH TORNADOES CONTINUES TO INCREASE ACROSS ALABAMA. MODELS IN THE SHORT TERM ARE IN GOOD AGREEMENT WITH SOME SUBTLE DIFFERENCES. PREFER THE GFS MODEL AS IT SEEMS TO BE MOST CONSISTENT AND HANDLES LARGE SCALE FEATURES BEST. THE LATEST 12Z RUN CAME IN A BIT SLOWER...BUT PERHAPS STRONGER WITH THE LOW PRESSURE SYSTEM THAT WILL BRING SEVERE WEATHER TO THE AREA FRIDAY AND FRIDAY NIGHT. NO BIG CHANGES TO THE PREVIOUS FORECAST WILL BE MADE. AT 245 PM CST...PARTLY SUNNY...WARM...DRY...AND TRANQUIL WEATHER WAS OCCURRING ACROSS ALABAMA. SURFACE TEMPERATURES WERE IN THE 78 TO 83 DEGREE RANGE. MOISTURE WAS INCREASING IN THE LOW LEVELS AS SURFACE DEWPOINTS HAD RISEN INTO THE 40S AND 50S THANKS TO INCREASING SOUTH WINDS 10 TO 20 MPH. A LARGE LOW PRESSURE SYSTEM WAS LOCATED OVER WYOMING AND COLORADO...AND THIS SYSTEM WILL BRING SEVERE STORMS TO THE AREA FRIDAY AND FRIDAY NIGHT. TONIGHT SHOULD BE RATHER QUIET ACROSS ALABAMA. CLOUDS WILL INCREASE AFTER MIDNIGHT. SOUTH WINDS BETWEEN 5 AND 10 MPH WILL KEEP TEMPERATURES FROM FALLING TOO MUCH AS LOWS WILL BE IN THE 50S AND LOWER 60S IN MOST AREAS WITH HIGHEST READINGS WEST. A FEW SHOWERS AND THUNDERSTORMS MAY SNEAK INTO AREAS NORTHWEST OF INTERSTATE 59 AFTER 2 AM CDT...SO KEPT LOW RAIN CHANCES IN THE FORECAST FOR THOSE AREAS...THOUGH SEVERE STORMS APPEAR TO BE UNLIKELY. ON FRIDAY...LOW CLOUDS IN THE MORNING WILL MIX OUT...ALLOWING SUNSHINE TO WARM THINGS UP NICELY. MODEL HIGH TEMPERATURES APPEAR TO BE TOO COOL AND WILL GO ABOUT 3 DEGREES WARMER THAN THEM WITH HIGHS BETWEEN 80 AND 85. BREEZY SOUTH WINDS 10 TO 20 MPH WITH GUSTS UP TO 30 MPH CAN BE EXPECTED...SO SOME TYPE OF WIND OR LAKE WIND ADVISORY WILL BE NEEDED. AS FOR SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...THEY ARE LIKELY ACROSS THE AREA. AGREE WITH SPC DAY2 OUTLOOK WITH HIGH RISK ROUGHLY NORTH OF INTERSTATE 20...MODERATE RISK BETWEEN INTERSTATE 20 AND INTERSTATE 85....AND SLIGHT RISK SOUTH. THE COMBINATION OF STRONG LIFT...MODERATE TO HIGH INSTABILITY... STRONG WINDS...AND SOME LOW LEVEL MOISTURE ALL SUPPORT SEVERE THUNDERSTORMS. TWO MAIN INGREDIENTS...LIFT AND INSTABILITY...APPEAR TO BE MOST IMPRESSIVE...DEFINITELY BIGGER THAN ANY PREVIOUS SEVERE WEATHER OUTBREAK CENTRAL ALABAMA HAS EXPERIENCED SO FAR THIS YEAR. THE LOW PRESSURE SYSTEM WILL BRING VERY IMPRESSIVE LIFT AS IT MOVES FROM EAST OKLAHOMA TO NORTH GEORGIA BETWEEN FRIDAY AFTERNOON AND SATURDAY AFTERNOON. FORECAST LIFTED INDICES BETWEEN -4 AND -8 SUGGEST MODERATE TO STRONG INSTABILITY...WHILE SURFACE BASED CAPES BETWEEN 1500 J/KG TO 2500 J/KG INDICATE ABUNDANT ENERGY AVAILABLE TO ENHANCE UPDRAFTS AND THUNDERSTORM STRENGTH...ESPECIALLY COMBINED WITH A WARM MID LEVEL CAPPING INVERSION WHICH WILL FOCUS UPDRAFTS NEAR BOUNDARIES. WINDS WITH THIS SYSTEM WILL BE STRONG...BUT NOT THE STRONGEST THAT CENTRAL ALABAMA HAS EXPERIENCED SO FAR THIS YEAR. 850 MB WINDS BETWEEN 35 AND 45 KTS AND 500 MB WINDS 60 TO 80 KNOTS WILL ALLOW FOR PLENTY OF WIND SHEAR TO SUPPORT SUPERCELL AND MULTICELL THUNDERSTORMS. 0-3 KM HELICITY BETWEEN 250 AND 400 M2/S2 SUPPORT ROTATING SUPERCELLS AND THE POTENTIAL FOR TORNADOES...WHICH SOME MAY BE ON THE STRONG SIDE WHEN COUPLED WITH THE STRONG INSTABILITY AND LIFT. AS FOR THE EVENT...THINK SCATTERED SHOWERS AND THUNDERSTORMS... WHICH SOME MAY BE LONG LIVED SUPERCELLS AND PRODUCE TORNADOES... WILL DEVELOP NORTH OF INTERSTATE 20 AROUND 2 PM CDT AND AFFECT THOSE AREAS...MAINLY NORTH OF A TUSCALOOSA TO BIRMINGHAM TO ANNISTON LINE. THESE STORMS MAY BE THE MOST DANGEROUS...OCCURRING DURING THE HEATING OF THE DAY. TORNADOES...SOME OF WHICH MAY BE LONG LIVED...ARE A DEFINITE CONCERN WITH THESE STORMS. LARGE HAIL...POSSIBLY LARGER THAN GOLF BALLS...AND DAMAGING WINDS UP TO 70 MPH...MAY OCCUR WITH THESE STORMS. AFTER 9 PM CDT...BELIEVE A SQUALL LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL MISSISSIPPI AS THE LOW PRESSURE SYSTEM GETS CLOSER. THIS LINE SHOULD MOVE ACROSS ALABAMA...AFFECTING WEST ALABAMA BETWEEN 10 PM CDT AND 2 AM CDT...THEN EAST ALABAMA BETWEEN 2 AM CDT AND 8 AM CDT. DAMAGING WINDS APPEAR TO BE THE MAIN CONCERN WITH THIS LINE... THOUGH A FEW TORNADOES MAY OCCUR AS WELL. THE MAIN SEVERE WEATHER THREAT SHOULD END ACROSS CENTRAL ALABAMA BY 8 AM CDT SATURDAY AS THE SQUALL LINE MOVE EAST OF THE AREA. SATURDAY AND SATURDAY NIGHT...NORTH WINDS WILL BRING COOLER AIR INTO THE AREA BEHIND THE DEPARTING LOW PRESSURE SYSTEM. THERE STILL MAY BE SOME REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS EAST OF AN ANNISTON TO MONTGOMERY LINE BETWEEN 10 AM CDT AND 4 PM CDT CAPABLE OF PRODUCING HAIL...THOUGH CONFIDENCE OF THIS OCCURRING REMAINS LOW. SKIES WILL CLEAR DURING THE AFTERNOON AND EVENING HOURS. HIGHS SHOULD MAINLY BE IN THE 70S. MUCH COOLER CONDITIONS WILL OCCUR SATURDAY NIGHT WITH LOWS IN THE 36 TO 46 DEGREE RANGE UNDER MOSTLY CLEAR SKIES AND LIGHT WINDS. SUNDAY AND SUNDAY NIGHT...DRY AND COMFORTABLE WEATHER WILL PREVAIL UNDER MOSTLY CLEAR SKIES. SEASONABLE TEMPERATURES WITH HIGHS IN THE 70S AND LOWS IN THE 40S ARE FORECAST. LONG TERM...(MONDAY THROUGH THURSDAY) NO BIG CHANGES ARE NECESSARY TO THIS TIME FRAME. DRY COMFORTABLE WEATHER WITH A SLOW WARMUP CAN BE EXPECTED MONDAY AND TUESDAY. MOISTURE WILL INCREASE BY MIDWEEK...SO KEPT SMALL CHANCES FOR SHOWERS AND THUNDERSTORMS WEDNESDAY AND THURSDAY...BUT CONFIDENCE REMAINS LOW AS HIGH PRESSURE OVER THE AREA MAY BE STRONGER THAN THE GFS MODEL ADVERTISES. TEMPERATURES WILL REMAIN AROUND OR JUST ABOVE NORMAL WITH HIGHS IN THE 75 TO 80 DEGREE RANGE AND LOWS IN THE 47 TO 57 DEGREE RANGE. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY IN EFFECT FOR ALL AREAS FROM 10AM CDT FRIDAY MORNING THROUGH 4AM CDT SATURDAY MORNING. && 75/LINHARES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1151 PM CDT THU APR 6 2006 ALZ011>015-017>050-071130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1151 PM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OVERNIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...SEVERE WEATHER OUTBREAK EXPECTED FRIDAY AFTERNOON INTO FRIDAY NIGHT... CONFIDENCE REMAINS HIGH THAT A SIGNIFICANT SEVERE WEATHER OUTBREAK WILL OCCUR ACROSS PARTS CENTRAL ALABAMA FRIDAY AFTERNOON AND FRIDAY NIGHT. THIS INCLUDES THE POTENTIAL OF LONG-TRACK STRONG TORNADOES... VERY LARGE HAIL...HEAVY RAINFALL AND DAMAGING WINDS. AT THIS TIME...A HIGH RISK THREAT GENERALLY INCLUDES AREAS ALONG AND NORTH OF INTERSTATE 20. SOME CITIES IN THE HIGH RISK INCLUDE TUSCALOOSA...BIRMINGHAM...ANNISTON...GADSDEN...HAMILTON...DOUBLE SPRINGS...JASPER...FAYETTE...VERNON...CARROLLTON...EUTAW... CENTREVILLE...TALLADEGA...ASHVILLE...ONEONTA...CENTRE...AND HEFLIN. WITHIN THE HIGH RISK THREAT AREA...STORMS MAY INITIATE BETWEEN 3 AND 5 PM NORTHWEST AND MIGRATE TO NEAR INTERSTATE 20 BETWEEN 5 AND 7 PM. THE SEVERE THREAT WILL LAST THROUGH MUCH OF THE NIGHT. THE TORNADO THREAT WILL DECREASE AFTER MIDNIGHT. FINALIZE YOUR PREPARATIONS NOW. A MODERATE RISK THREAT GENERALLY INCLUDES AREAS ALONG AND NORTH OF INTERSTATE 85. SOME CITIES IN THE MODERATE RISK INCLUDE ALEXANDER CITY...LIVINGSTON...LINDEN...SELMA...CLANTON...LINEVILLE... AND ROANOKE. WITHIN THE MODERATE RISK THREAT AREA...STORMS WILL INITIATE GENERALLY AROUND 10 PM AND LAST THE REMAINDER OF THE NIGHT. FOR THE CITIES OF MONTGOMERY...TROY...AUBURN...LAFAYETTE...EUFAULA... PHENIX CITY...TUSKEGEE AND UNION SPRINGS...SEVERE THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT. THE STORMS GENERALLY WILL NOT AFFECT THE AREA UNTIL AFTER MIDNIGHT AND LAST INTO EARLY SATURDAY. PREPARATIONS SHOULD BE MADE NOW BY CHOOSING A SAFE PLACE IN CASE A TORNADO WARNING IS ISSUED. YOU MAY ONLY HAVE A FEW SECONDS TO REACT AND FIND SHELTER. A BATTERY OPERATED RADIO AND FLASHLIGHT ARE CRITICAL IF YOU LOSE POWER. STAY TUNED TO FURTHER STATEMENTS ON THIS POTENTIALLY DANGEROUS WEATHER EVENT AND SPECIFICALLY THE ADJUSTMENTS IN THE TIMING OF THE EVENT. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK IS AT 6 AM FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY FRIDAY AFTERNOON INTO SATURDAY. 75/LINHARES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 756 PM CDT THU APR 6 2006 ALZ011>015-017>050-071130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 756 PM CDT THU APR 6 2006 ...A SIGNIFICANT SEVERE WEATHER EPISODE POSSIBLE FRIDAY AND FRIDAY NIGHT... CONFIDENCE REMAINS HIGH THAT A SIGNIFICANT SEVERE WEATHER OUTBREAK WILL OCCUR ACROSS CENTRAL ALABAMA FRIDAY AFTERNOON AND FRIDAY NIGHT. THIS INCLUDES THE POTENTIAL OF LONG-TRACK STRONG TORNADOES...VERY LARGE HAIL...HEAVY RAINFALL AND DAMAGING WINDS. PREPARATIONS SHOULD BE MADE NOW BY CHOOSING A SAFE PLACE IN CASE A TORNADO WARNING IS ISSUED. YOU MAY ONLY HAVE A FEW SECONDS TO REACT AND FIND SHELTER. A BATTERY OPERATED RADIO AND FLASHLIGHT ARE CRITICAL IF YOU LOSE POWER. PLEASE SEE THE HAZARDOUS WEATHER OUTLOOK (BHMHWOBMX) FOR ADDITIONAL DETAILS CONCERNING THIS POTENTIALLY DANGEROUS SITUATION. TORNADO SAFETY RULES CAN BE FOUND ON THE PUBLIC INFORMATION STATEMENT (BHMPNSBMX). ALL PERTINENT WEATHER INFORMATION CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/BMX. 75/LINHARES
The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 06:06 UTC.
1 funnel cloud. Local standard time, as filed.
Reported on Birmingport Road, moving towards Minor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504283.